Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Is muscle weakness and numbness due to osteoporosis and osteoarthritis?

DOCTOR OF THE MONTH - Apr 2014
Apr 2014
User rating for this question
Very Good
Answered by

Radiologist
Practicing since : 2004
Answered : 6440 Questions
Question
Hi, My friend is 32 years old female, who has been recently diagnosed to have post-polio on both the legs. One leg is short that she was using one crutch. Due to muscle weakness and numbness on the left foot, physiotherapist made it mandatory for her to use two crutches ever. She finds it difficult to walk even half a km these days. She used to walk many km with ease earlier. These days, she keeps her left foot 45 degrees inwards (that is onto her right side) unknowingly. So, one XXXXXXX orthopedist asked me to check overall health - including calcium and Vitamin-D. What could you infer from the attached report? Is it highly likely to have osteoporosis and osteoarthritis? What shall we do for her hypothyroid (ref attachment)? From attached report, what other preventive care measures are suggested?
Posted Mon, 16 Dec 2013 in Bones, Muscles and Joints
 
 
Answered by Dr. Indu Kumar 1 hour later
Brief Answer: Her vitamin D level is decreased. Detailed Answer: Hello Thanks for writing to XXXXXXX Her report suggests low Vitamin D level and borderline high TSH values. There is no need to worry as per her reports. She can be managed easily. Vitamin D deficiency is common among indian ladies. She can take Vitamin D preparation available in sachets. One XXXXXXX has to be taken with XXXXXXX warm milk at bedtime for eight weeks. Then one XXXXXXX should be taken on monthly basis for three months. She should also be encouraged for sunlight exposure and drink milk. Her TSH level is borderline high. At present she can have follow up reports after six months and no need of medicines at present. Next time Free T4 level and TSH should be done because we are more concerned about Free T4 which is physiologically active in the body. If she is having any hypothyroid feature clinically then certainly endocrinologist opinion should be taken. There is no other problems in investigation reports. She should follow advice of her orthopedician and physiotherapist. She should also be encouraged for active movement. Get well soon Hope i have answered your query. Further queries are most welcome. Take Care Dr.Indu XXXXXXX
Above answer was peer-reviewed by
 
Follow-up: Is muscle weakness and numbness due to osteoporosis and osteoarthritis? 17 minutes later
Thanks, what will happen if Vit-D deficiency is not attended to? Also, why is her foot inward movement (at occasion)? There could be some from test results, that shall mean problem in future and good to take control of now. Anything as such?
 
 
Answered by Dr. Indu Kumar 19 hours later
Brief Answer: Vitamin D deficiency leads to osteopenia in bones. Detailed Answer: Hello Thanks for writing back If vitamin D deficiency is not attended then it may lead to osteopenia(decreased bone density due to less calcium).It should be corrected because it may lead to fracture of bones. Occasional inward movement of foot may be due to some ligament laxity or muscle weakness.She need to be examined by orthopedician. She should take normal nutritious diet and be active in daily activities. Routine investigations for screening can be done on yearly basis.Monitoring of TSH level is must.Otherwise she has normal reports. Keep in touch with your physician. Get well soon. Hope i have answered your query. Further queries are most welcome. Take Care Dr.Indu XXXXXXX
Above answer was peer-reviewed by
 
Follow-up: Is muscle weakness and numbness due to osteoporosis and osteoarthritis? 2 minutes later
Prescribe the Vit-D available in XXXXXXX and where shall we get that? Will this not any side effect?
 
 
Answered by Dr. Indu Kumar 45 minutes later
Brief Answer: It is available with brand name Torflash. Detailed Answer: Hello Thanks for writing back It is available with brand name Torflash.You can take this. It is commonly available in all pharmacy shops. There is no side effects. Some patients may have constipation, so take it with XXXXXXX warm milk at night. Get well soon. Hope i have answered your query. Further queries are most welcome. Take Care Dr.Indu XXXXXXX
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor